Trick of Trade: Rule of 10’s for burn fluid resuscitation

 

A patient presents with burns to both his arms, chest, and abdomen (anteriorly only) from a flash fire. That’s about 27% total body surface area (TBSA). So how much IV fluid should be given?

Be aware of a phenomenon known as “fluid creep”, where patients actually get WAY too much IV fluids than they should, which can cause delayed complications such as ACS, pulmonary edema, and compartment syndrome. Don’t forget that patients often get a lot of IV fluids in the prehospital setting, which should also be factored in.

(more…)

By |2019-01-28T22:08:28-08:00Jan 15, 2013|Trauma, Tricks of the Trade|

MIA 2012: Nishijima DK et al. Immediate and delayed traumatic intracranial hemorrhage in patients with head trauma and preinjury warfarin or clopidogrel use. Ann Emerg Med. 2012 Jun;59(6):460-8.e1-7.

230px-Intracerebral_heamorrageBottom Line 1

CREST study: Patients presenting to the emergency room with blunt head trauma and preinjury warfarin or clopidogrel use have a high incidence of immediate intracranial hemorrhage, but a very low incidence delayed intracranial hemorrhage. Thus, if the initial head CT is negative, you should be able to discharge the patient home…

(more…)

By |2016-11-11T18:42:23-08:00Jan 1, 2013|Tox & Medications, Trauma|

Tricks of the Trade: Calcium gel for hydrofluoric acid burns

HydrofluoricAcidA 41 y/o m presents to your ED after an occupational exposure to 30% hydrofluoric acid (HF). The thumb and index finger of his right hand were affected. Upon visual examination, the site of exposure looks relatively benign but the patient is complaining of extreme pain. Beyond giving opioids, what can you do?

(more…)

Go to Top